Suffering from claustrophobia, why am I having frequent urination problem with anxiety?
User rating for this question
Greetings. This question may require input from both a urologist and a psychologist. I am interested in knowing the physiology of the link between anxiety and frequent urination. I suffer from what I call mild claustrophobia, and sometimes when an airplane flight is especially crowded I become uneasy and feel my bladder filling up frequently. This happened recently on a flight where in the space of one hour I had a full bladder three or four times. What indeed causes the bladder to fill up that way from the kidneys in association with anxiety? In other situations of anxiety I also feel my bladder filling up rapidly, which is probably why I feel the need to be close to a bathroom. As a child I experienced a couple of events of someone closing me up, and although this was about 50 years ago, I still have the experience of claustraphobia. Thankfully it is not severe, but if I am in a large crowd I absolutely must be close to a door at all times, which is why I feel uneasiness in a crowded airplane. I look forward to your input. Thank you as always.
Posted Tue, 14 Jan 2014 in Anxiety and Stress
Answered by Dr. Srikanth Reddy 6 hours later
Brief Answer: clarifications Detailed Answer: Hello, Thanks for using health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. However I would require a couple of more details to help you in answering your query in a better justified way. 1) Other than clustrophobic situation do you feel anxiety symptoms otherwise as well? 2. Are you on any medicine? 3..Any medical issues? Hope to hear from you at your earliest convenience. Regards and wish you good health, Dr. Srikanth Reddy MD
Follow-up: Suffering from claustrophobia, why am I having frequent urination problem with anxiety? 19 hours later
thank you for your reply. Yes, I do have or experience situations of anxiety which seem to cause increased urination. But it is not so . problematic that I need medication. I have other issues such as finances, being overweight which of course can cause anxiety. Please let me know if you have other questions. Thank you.
Answered by Dr. Srikanth Reddy 7 hours later
Brief Answer: You will need medications Detailed Answer: Hello Thanks for the follow up details. Yes anxiety disorder does cause increased urination. It has something to do with raised cardiac circulation to the kidneys leading to increased urine formation during episodes of kidney. Its a part of generalised increased circulation to whole of the body. Also there are some complex interaction of renin angiotnsin system. Other explanation could be that going to toilet causes you to move out of the closed room leading to lessening of the agoraphobia. You certainly need medicines as the symptoms are severe. If the symptoms are episodic then you may take propranolol 40 mg as and when required. If the symptoms are regular then you may need to take paroxetine and clonazepam regularly. Probably you can discuss theee medicine options with your GP who can give you a prescriptio for the same. Hope thay was helpful. If you need any further clarifications do let me know and I will be kore than happy to help you. Regards Dr. Srikanth Reddy MD
Follow-up: Suffering from claustrophobia, why am I having frequent urination problem with anxiety? 2 hours later
Thank you. Indeed it is claustrophobia not agoraphobia. But it does seem to be manageable. However I am intrigued by the suggestion of taking the medication on an as needed basis rather than on a continuous basis. Do you mean I should take it just before flying? Or when facing special anxiety situations?
Answered by Dr. Srikanth Reddy 3 hours later
Brief Answer: Yes it may work Detailed Answer: Hello Thanks for the follow up. Yes propranolol 40 mg can be taken as needed 1 hour before expected event to take care of the expected panic attack. The two main contraindications are asthma and diabetes. Otherwise it is a safe drug. Regards. Dr. Srikanth Reddy MD